Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Memphis, TN

March 9, 2017Dunklin County, Missouri; Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 7:14 PM CST for Dunklin County, Missouri; Clay County, Arkansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 7:14 PM CST (01:14 UTC)
Expired
Mar 9, 2017, 7:45 PM CST
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, AR, Dunklin County, MO

The radar

The Paducah radar (KPAH), 132 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:45 PM CSTTSTM WND GST 64Malden, MOANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND GUST OF 64 MILES AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:42 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS54 KMEG 100114
SVRMEG
ARC021-MOC069-100145-
/O.NEW.KMEG.SV.W.0045.170310T0114Z-170310T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
714 PM CST THU MAR 9 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in eastern Arkansas...
  Northeastern Dunklin County in southeastern Missouri...

* Until 745 PM CST

* At 714 PM CST, a severe thunderstorm was located near Qulin, or 11
  miles southeast of Poplar Bluff, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Malden, Campbell, Chalk Bluff Natural Area, Clarkton, Holcomb, St.
  Francis, Saint Francis, Glennonville, Valley Ridge, Providence,
  Wilhelmina, Brian, Baird, Mc Guires and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3655 8995 3653 8996 3645 8996
      3639 8997 3650 9035 3650 9022 3654 9021
      3655 9019 3657 9018 3659 9019 3660 9016
      3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 0114Z 280DEG 37KT 3666 9026 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Special weather statement, Mar 9, 3:22 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-092330-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
322 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.
Special weather statement, Mar 9, 3:40 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-101030-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
340 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.
Local storm report, Mar 9, 6:43 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ESE TREMONT           34.22N 88.22W
03/09/2017  M1.00 INCH       ITAWAMBA           MS   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:33 PM CSTSevere Thunderstorm WarningMEGDunklin42 min
Mar 9, 7:44 PM CSTSevere Thunderstorm WarningMEGDunklin46 min
Mar 9, 8:00 PM CSTSevere Thunderstorm WarningMEGPemiscot45 min
Mar 9, 8:10 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot50 min
Mar 9, 8:34 PM CSTSevere Thunderstorm WarningMEGPemiscot41 min
Mar 9, 9:01 PM CSTSpecial Weather StatementMEGDunklin44 min
Mar 9, 9:08 PM CSTAreal Flood AdvisoryMEGDunklin, Pemiscot112 min
Mar 9, 10:16 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot44 min
Mar 10, 3:30 AM CSTFreeze WarningMEGDunklin, Pemiscot25 hr
Mar 9, 9:43 PM CSTSpecial Weather StatementMEGGreene, Lawrence47 min
Mar 9, 10:53 PM CSTSpecial Weather StatementMEGCross52 min
Mar 9, 11:19 PM CSTSpecial Weather StatementMEGCrittenden, Lee, St. Francis26 min
Mar 10, 3:30 AM CSTFrost AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.